Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Indianapolis, IN

July 7, 2003Delaware County, Henry County, Madison County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 7, 2003, 12:55 AM EST for Delaware County, Henry County, Madison County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 12:55 AM EST (05:55 UTC)
Expired
Jul 7, 2003, 2:00 AM EST
In force
65 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Delaware County, IN, Henry County, IN, Madison County, IN

The radar

The Indianapolis radar (KIND), 68 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 070555
FFWIND
INC035-065-095-070800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1255 AM EST MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MADISON COUNTY IN CENTRAL INDIANA
  SOUTHERN DELAWARE COUNTY IN EAST CENTRAL INDIANA   
  NORTHERN HENRY COUNTY IN EAST CENTRAL INDIANA

* UNTIL 300 AM EST

* AT 1252 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 10 MILES SOUTHWEST OF LAPEL...OR ABOUT 17 MILES NORTHEAST OF
  INDIANAPOLIS...MOVING EAST AT 35 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  LAPEL AT 105 AM EST
  INGALLS AT 110 AM EST
  PENDLETON AT 115 AM EST
  MARKLEVILLE AT 125 AM EST

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE FLOOD
WATERS. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
IMMEDIATELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE THREATENED BY RISING FLOOD WATERS MOVE TO HIGHER
GROUND IMMEDIATELY. DO NOT CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
INDIANAPOLIS.

LAT...LON 3990 8559 3995 8559 3995 8585 4010 8585
          4009 8521 3990 8522

$$

KOCH
2 follow-up statements
000 
WGUS73 KIND 070648
FFSIND
INC035-065-095-070800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
148 AM EST MON JUL 7 2003

...FLASH FLOOD WARNING CONTINUES FOR SOUTHERN MADISON AND NORTHERN
HENRY CONTINUES UNTIL 300 AM EST...
...FLASH FLOOD WARNING CANCELED FOR SOUTHERN DELAWARE COUNTY...

DOPPLER RADAR WAS SHOWING THE STORMS THAT PROMPTED THE FLASH
FLOOD WARNING WEAKENING AS THEY MOVE ACROSS HENRY COUNTY.
RADAR ESTIMATED A HALF AN INCH TO AN INCH FELL ACROSS
SOUTHERN MADISON AND NORTHEASTERN HENRY COUNTIES WITH LESSER
AMOUNTS ACROSS SOUTHERN DELWARE COUNTY. THE STORMS SHOULD MOVE EAST
OF THE WARNED AREA BY 215 AM EST HOWEVER...BE ESPECIALLY ALERT AT
NIGHT SINCE IT IS OFTEN DIFFICULT TO SEE HOW DEEP WATER IS IN FLOODED
AREAS.

$$

KOCH
000 
WGUS73 KIND 070753
FFSIND
INC065-095-070805-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
253 AM EST MON JUL 7 2003

...FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 3 AM EST
FOR NORTHERN HENRY AND SOUTHERN MADISON COUNTIES...

THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 3 AM EST
AS THE STORMS HAVE MOVED OUT OF THE WARNED AREA. HOWEVER...
THERE STILL IS LIKELY TO STANDING WATER ESPECIALLY IN LOW LYING
AREAS. BE ESPECIALLY ALERT AT NIGHT SINCE IT IS OFTEN DIFFICULT
TO SEE HOW DEEP WATER IS IN FLOODED AREAS.

$$

KOCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:37 PM EST, 11 hours 18 minutes earlier.

Area forecast discussion, Jul 6, 1:37 PM EST, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
137 PM EST SUN JUL 6 2003

...FLOOD WATCH WILL BE EXTENDED INTO MONDAY AFTERNOON...

PERSISTENCE SEEMS TO BE THE KEY OVER THE LAST SEVERAL DAYS SO WILL
GO WITH THAT AND A MODEL BLEND.

AT 18Z SCATTERED STORMS WERE SKIRTING THE CWA TO THE NORTH AND
SOUTH.  SOME CONVECTION IN CENTRAL IL IS HEADED THIS WAY.

AS WITH THE LAST 2 DAYS STORMS HAVE BEEN FORMING ON OLD OUTFLOW
BOUNDARIES IN SUPER MOIST AND UNSTABLE AIR.  POPS HAVE BEEN
CHALLENGING AS STORMS ARE MOSTLY SCATTERED IN NATURE TO BEGIN WITH
BEFORE ORGANIZING LATER IN THE EVENING.  FLOODING IS ALSO A CONCERN
AS THESES STORMS HAVE BEEN DUMPING 1-2 INCHES OF RAIN EACH TIME.

UPPER PATTERN REMAINS THE SAME FOR THE NEXT FEW DAYS.  MOSTLY ZONAL
FLOW WITH SHORT WAVES PASSING BY EVERY 24-36 HOURS OR SO UNTIL
WEDNESDAY WHEN FRONTAL BOUNDARY MOVES SOUTH THROUGH THE CWA.  SHORT
WAVES ARE MOSTLY CONFINED TO THE NORTHERN PART OF THE STATE AS IND
CWA IS IN THE MORE DIFFLUENT AREA OF THE UPPER FLOW.

IN THE SHORTER TERM WILL KEEP SCT TSRA IN THROUGH TUESDAY AS SPC HAS
CWA IN SLIGHT RISK THROUGH THEN AND NORTHERN 1/3 OF CWA IN MDT RISK
ON DY2.

.IND...FLOOD WATCH TIL MONDAY AFTERNOON NORTHERN TWO-THIRDS.

SALLY
Hazardous weather outlook, Jul 6, 6:28 PM EST, 6 hours 27 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-071000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 PM EST SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE STORMS COULD BE
SEVERE ESPECIALLY NORTH OF INDIANAPOLIS WITH DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND FLASH FLOODING ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMSON MONDAY AFTERNOON. THE CHANCE
FOR THUNDERSTORMSS WILL CONTINUE FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHERS MAY BE NEEDED TONIGHT ESPECIALLY NORTH OF
INDIANAPOLIS

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Local storm report, Jul 6, 9:59 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0959 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    7 SW WILLIAMSPORT         IN   WIND DAMAGE
07/06/03   FOUNTAIN                       LARGE LIMBS DOWN

JEO
Local storm report, Jul 6, 10:40 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1040 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    9 NW LEBANON              IN   WIND DAMAGE
07/06/03   BOONE                          POWER LINES DOWN OVER
                                          STATE ROUTE 47 AT COUNTY
                                          ROAD 900 W.

JEO
Special weather statement, Jul 6, 10:57 PM EST, 1 hour 58 minutes before
INZ021-029>031-037>042-049-010400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1057 PM EST SUN JUL 6 2003

SEVERE THUNDERSTORM WATCH #657 THAT WAS IN EFFECT FOR...CARROLL...
HOWARD...TIPPECANOE...CLINTON...TIPTON...MADISON...DELAWARE...RANDOLP
H...HAMILTON...BOONE AND HENRY COUNTIES...HAS BEEN CANCELLED. A NEW
SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY.
Special weather statement, Jul 6, 10:58 PM EST, 1 hour 57 minutes before
INZ028-035-036-070400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1058 PM EST SUN JUL 6 2003

SEVERE THUNDERSTORM WATCH #658 THAT WAS IN EFFECT FOR...WARREN...
FOUNTAIN AND MONTGOMERY COUNTIES... HAS BEEN CANCELLED.

KOCH
Local storm report, Jul 6, 11:38 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1138 PM EST SUN JUL 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    8 NW WINCHESTER           IN   WIND DAMAGE
07/06/03   RANDOLPH                       TREES AND POWER LINES DOWN
                                          AT STATE ROUTE 28 AND
                                          COUNTY ROAD 800 WEST

JEO
Local storm report, Jul 7, 12:08 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1208 AM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    ALBANY                    IN   WIND DAMAGE
07/06/03   DELAWARE                       2 LIVE TREES BLOWN DOWN
                                          REPORTED BY TRAINED SPOTTER

JB

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:42 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe33 min
Jul 6, 7:47 PM ESTFlash Flood WarningINDCarroll, Tippecanoe118 min
Jul 6, 8:05 PM ESTSevere Thunderstorm WarningINDWarren25 min
Jul 6, 8:36 PM ESTSevere Thunderstorm WarningINDFountain, Warren39 min
Jul 6, 8:44 PM ESTSevere Thunderstorm WarningINDTippecanoe31 min
Jul 6, 9:14 PM ESTSevere Thunderstorm WarningINDFountain, Warren46 min
Jul 6, 10:05 PM ESTFlash Flood WarningINDBoone, Clinton, Howard, Montgomery, Tipton3 hr
Jul 6, 10:30 PM ESTSevere Thunderstorm WarningINDBoone45 min
Jul 6, 10:53 PM ESTSevere Thunderstorm WarningINDMontgomery37 min
Jul 6, 10:54 PM ESTSevere Thunderstorm WarningINDHendricks66 min
Jul 6, 10:58 PM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Madison, Randolph, Tipton62 min
Jul 6, 11:10 PM ESTSevere Thunderstorm WarningINDMarion65 min
Jul 6, 11:12 PM ESTSevere Thunderstorm WarningINDBoone33 min
Jul 6, 11:28 PM ESTSevere Thunderstorm WarningINDHancock, Henry62 min
Jul 7, 12:15 AM ESTFlash Flood WarningINDHamilton60 min
Jul 7, 2:49 AM ESTFlash Flood WarningINDDelaware, Randolph56 min
Jul 7, 12:17 PM ESTSevere Thunderstorm WarningINDHenry43 min

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.